Bishop Score for NEET PG: The Five Components, the Favourable Cervix and What the Score Decides
Reflex · 8 Nov 2026 · 10 min read
Last updated: 8 Nov 2026

On this page
When the cervix is examined before labour, the Bishop score puts a number on how ready it is. A high score means a "favourable" cervix, and induction of labour is more likely to end in vaginal delivery. A low score means the cervix is "unfavourable", and it usually needs ripening before oxytocin or amniotomy will work.
The score comes from a 1964 paper on pelvic scoring for elective induction, written by Bishop (Bishop EH, Obstet Gynecol 1964;24(2):266-268). A vaginal examination yields five scored findings: dilation, effacement, station, consistency and position. This post gives you the point table, the simplified version, the cut-offs, and the link between the score and the induction method. For the labour that follows induction, see our notes on the partograph and its alert and action lines.
Key Takeaways
The original Bishop score has five components: dilation, effacement and station (0-3 points each) plus consistency and position (0-2 points each). The total runs from 0 to 13.
A traditional score above 8 is called favourable. The simplified score (dilation, effacement, station only; range 0-9) treats a score above 5 as the equivalent.
Tables differ between sources. The "modified Bishop score" replaces effacement with cervical length in many versions, so note which components a question lists before choosing a maximum score.
A low score points to cervical ripening first (prostaglandins or a balloon catheter). A high score allows amniotomy with oxytocin.
The score is an examination-based predictor with real limits: it varies between examiners and predicts less well in nulliparous women.
What Is the Bishop Score?
Before labour is induced, the cervix is assessed and the result is expressed as a number. The Bishop score adds up five examination findings into one total, so "ripe" and "unripe" no longer rest on impression alone.
Obstetricians use it to answer one practical question: will this cervix respond to oxytocin and membrane rupture, or does it need preparation first? That is why the score appears alongside the term cervical ripening, the process of softening, shortening and opening the cervix before labour begins.
The score does not diagnose anything and it is not a reason to induce. Induction needs its own indication, such as post-term pregnancy, premature rupture of membranes, hypertensive disorders or diabetes, as listed in a 2025 systematic review in Cureus. The Bishop score only tells you how the cervix is likely to behave once you have decided to induce.
The Five Components of the Bishop Score
Three components are scored 0-3 and two are scored 0-2. That gives a maximum of 9 + 4 = 13 for the original score (Laughon et al., Obstet Gynecol 2011).
Bishop score table (original version)
| Component | 0 points | 1 point | 2 points | 3 points |
|---|---|---|---|---|
| Dilation (cm) | 0 | 1-2 | 3-4 | 5 or more |
| Effacement (%) | 0-30 | 40-50 | 60-70 | 80 or more |
| Station | -3 | -2 | -1 or 0 | +1 or +2 |
| Consistency | Firm | Medium | Soft | - |
| Position | Posterior | Mid | Anterior | - |
The dilation, effacement and station bands above follow the NICHD analysis by Laughon and colleagues. Consistency and position only go up to 2, so they have no 3-point column.
What each component means
Dilation is the opening of the cervical os in centimetres. Effacement is the thinning of the cervix as a percentage of its original length. Station is the level of the fetal presenting part relative to the ischial spines, with negative numbers above the spines and positive numbers below.
Consistency describes how the cervix feels: firm, medium, or soft. Position describes where the cervix points: posterior (towards the sacrum, hard to reach), mid, or anterior (in line with the vaginal axis, ready for labour).
A simple way to remember the pattern is that every "more ready" finding scores higher. Dilated, thin, low, soft and forward all push the total up.
Simplified Bishop Score: Dilation, Effacement and Station Only
Only dilation, effacement and station are kept in the simplified Bishop score, each scored 0-3, and consistency and position are left out. Its range is therefore 0-9, not 0-13. In the NICHD cohort of 5,610 nulliparous women, the simplified score predicted vaginal delivery as well as the full score (Laughon et al., 2011).
The same study reported the following values for predicting vaginal delivery.
| Measure | Original Bishop | Simplified Bishop |
|---|---|---|
| Positive predictive value | 87.0% | 87.7% |
| Negative predictive value | 29.8% | 31.3% |
The negative predictive value is low for both. A poor score does not mean induction will fail, and many women with an unfavourable cervix still deliver vaginally.
Why the 0-9 range matters
It is easy to attach the 0-9 range to the "modified Bishop score". The 0-9 range actually belongs to the simplified score. The word "modified" is used loosely in practice, so a question that mentions a modified score needs you to read which components it lists before you pick a maximum.
Modified Bishop Score and Score Adjustments
There is no single universal "modified Bishop score". Tables differ between textbooks, calculators and trials, and the points below come from secondary references, not from the original 1964 paper or Laughon's analysis. Hold them as a pattern and not as one authoritative table.
Cervical length in place of effacement
In one commonly taught modification, cervical length (measured by digital examination or ultrasound) replaces effacement. As listed on Wikipedia's Bishop score page and the MDCalc modified Bishop score calculator, length above 3 cm scores 0, above 2 cm scores 1, above 1 cm scores 2, and above 0 cm scores 3. The MDCalc version uses a different dilation scale (0, 2, 4, 6 points), which shows how much the variants can differ.
Commonly taught adjustments
Several secondary references add or subtract points for clinical context. The list below is as given on Wikipedia, MDCalc and FPnotebook:
- Pre-eclampsia: add 1 point.
- Previous vaginal delivery: +1 for each one.
- Post-dates pregnancy: subtract 1 point.
- Nulliparity: subtract 1 point.
- Preterm premature rupture of membranes: -1.
The logic is easy to hold on to. Features that make the uterus and cervix more responsive raise the score, and features that make induction harder lower it. These adjustments are not part of the original 1964 score or the NICHD analysis.
Interpreting the Score: Favourable vs Unfavourable Cervix
A traditional score above 8 is regarded as favourable, which corresponds roughly to a simplified score above 5 (Laughon et al., 2011). Cut-offs vary by guideline and study, so the dividing line is a working convention and not a law.
| Situation | Typical reading |
|---|---|
| Original score above 8 | Favourable cervix |
| Simplified score above 5 | Favourable cervix (roughly equivalent) |
| Low score | Unfavourable cervix, ripening usually needed first |
A review of 36 studies cites a trial of 696 nulliparous women in which the best cut-off was 5. Induction succeeded in 75% of women scoring 5 or more and in 56% of those scoring below 5 (Cureus 2025 systematic review). The difference is useful, but more than half of the low-score group still delivered vaginally.
Some teaching sources also quote bands such as 5 or less for unfavourable and 9 or more for very favourable. Those bands come from secondary sources, so learn them as rules of thumb.
How the Bishop Score Guides Induction of Labour
The score steers the choice of method. The NICE guideline NG207 on inducing labour groups women by whether the Bishop score is 6 or less or above 6. The NICE details here are reported from the guideline's summary pages, not from its full recommendations text.
| Bishop score | Approach described in NICE NG207 |
|---|---|
| 6 or less | Cervical ripening: vaginal dinoprostone (tablet, gel or controlled-release pessary) or low-dose oral misoprostol (25 microgram). Mechanical ripening with a balloon catheter if drugs are unsuitable or declined. |
| Above 6 | Amniotomy with intravenous oxytocin |
NICE also notes that prostaglandins are contraindicated after a previous caesarean birth, so a balloon catheter becomes the logical choice in that situation. Mechanical methods are less likely to cause uterine hyperstimulation than drug methods.
NICE uses a cut-off of 6, while Laughon's work used above 8 (original) and above 5 (simplified). Different guidelines and studies draw the line in different places. If a question gives you its own cut-off, work with that number.
Ripening agents in brief
The ACOG details below are reported from a secondary summary of its 2025 clinical practice guideline on cervical ripening, not from the guideline itself. The summary reports that vaginal misoprostol is given as 25 microgram every 3 to 6 hours. It also reports that vaginal dinoprostone is more effective than the intracervical route, that a Foley balloon is an effective option, and that outpatient ripening can shorten hospital stay in low-risk women (summary on Medical Dialogues).
Among balloon devices, a meta-analysis of five randomised trials found that single-balloon catheters produced higher Bishop scores after ripening than double-balloon catheters (PMC12739753).
What WHO says about when to induce
The score never decides whether to induce. In an uncomplicated pregnancy, the WHO 2022 recommendations on induction at or beyond term advise against routine induction before 41 weeks (low-certainty evidence). Induction at 39 to 41 weeks is allowed as the woman's choice where it can be done safely (WHO). Once induction is planned, the Bishop score picks the method.
Limits of the Bishop Score
The Bishop score is a subjective, examiner-dependent tool. The 2025 Cureus review lists interobserver variability, weaker prediction in nulliparous women and in preterm induction, and inconsistent thresholds across studies (PMC12327968). A secondary citation inside another paper gives a sensitivity range of 23-64%, which tells you how loosely the score discriminates (PMC11162887).
Transvaginal ultrasound is the main alternative. In a single-hospital study, a cervical length of 27 mm or less performed similarly to a Bishop score of 4 or more: sensitivity 69% versus 67% and specificity 60.9% versus 55.2% (PMC8791481). A validated centimetre cut-off is not settled, so learn ultrasound as a comparable tool and not as a replacement.
Common mistakes with the Bishop score
- Quoting 0-13 for a simplified score, or 0-9 for the original.
- Giving consistency or position 3 points. Both stop at 2.
- Reading a score above 8 as a reason to induce. It describes the cervix, not the indication.
- Treating a low score as a prediction of failure. The negative predictive value is only about 30%.
- Using one table as universal when the question supplies another.
Practising the Bishop Score
Draw the five-row table from memory, then fill in the 0-3 and 0-2 patterns. Add the total for a few made-up cervices and say aloud whether each is favourable or unfavourable, and which induction method follows.
Here is one worked example, invented for practice and not a real patient. The cervix is 3 cm dilated (2 points), 60% effaced (2), at station -1 (2), soft (2) and anterior (2). The total is 2 + 2 + 2 + 2 + 2 = 10, which is above 8, so the cervix is favourable. By the NICE grouping above, a score over 6 points to amniotomy with oxytocin rather than ripening first.
Then test the same logic in questions. The labour and delivery practice questions are a good place to apply the score together with the partograph and the stages of labour. The NEET PG question bank lets you mix subjects once the OBG pattern is settled.
If you want a sibling scoring system to compare against, the APGAR score notes use a similar "components add to a total" structure for the newborn.
Conclusion
The Bishop score turns a cervical examination into five points-based findings: dilation, effacement and station on a 0-3 scale, and consistency and position on a 0-2 scale. The original total is 0-13, the simplified version is 0-9, and a score above 8 (or above 5 on the simplified scale) is called favourable. Because tables and cut-offs differ across sources, hold on to the structure and the logic: a ripe cervix goes straight to amniotomy and oxytocin, and an unripe one is ripened first.
Practise this on Reflex
Turn what you just read into recall with 14 years of tagged PYQs.
FAQ
Frequently asked questions
The questions aspirants ask most about this topic.
The five are dilation, effacement, station, consistency and position of the cervix. Consistency and position score 0 to 2 each, and the other three score 0 to 3 each, so the original total ranges from 0 to 13.
Above 8 on the traditional score is called favourable, and above 5 on the simplified score is roughly equivalent. Cut-offs vary by guideline and study. For example, NICE NG207 groups women into 6 or less versus above 6.
The simplified Bishop score uses only dilation, effacement and station, each scored 0 to 3, so its range is 0 to 9. Among nulliparous women in a large NICHD cohort, it predicted vaginal delivery as accurately as the full 13-point score.
There is no single modified Bishop score. A commonly taught version replaces effacement with cervical length, and some sources add or subtract points for factors such as pre-eclampsia, previous vaginal delivery, post-dates pregnancy, nulliparity or preterm premature rupture of membranes. Tables differ between sources, so read which components a question lists.
Cervical ripening comes first. NICE NG207 describes vaginal dinoprostone or low-dose oral misoprostol (25 microgram), or a balloon catheter when drugs are unsuitable or declined. After a previous caesarean birth, prostaglandins are contraindicated.
No. In the NICHD cohort the negative predictive value for vaginal delivery was only about 30%, and one study found that 56% of women scoring below 5 still delivered vaginally. Examiner dependence and weaker prediction in nulliparous women add further limits.
Stay ahead in your preparation
Get expert tips, exam updates, and high-yield insights delivered straight to your inbox.
No spam. Unsubscribe anytime.
More in Obstetrics & Gynaecology
View all →
Obstetrics & GynaecologyPlacenta Previa vs Abruptio Placentae for NEET PG: The Painless vs Painful Bleeding Table
Placenta previa causes painless bleeding with a soft uterus. Abruptio placentae causes painful bleeding with a tender, hypertonic uterus. Here is the full NEET PG comparison.
Obstetrics & GynaecologyPartograph for NEET PG: What the Alert Line and Action Line Actually Mean
Obstetrics & GynaecologyTypes of Abortion for NEET PG: Sorted by Cervix Status and What's Actually Been Passed
Obstetrics & GynaecologyAPGAR Score for NEET PG: Components, Scoring, and What It Predicts
All five components, the exact scoring criteria, and why the 5-minute score matters more than the 1-minute.